Hail, Codington
- When
- July 16, 12:40 PM CST
- Where
- Codington County, 1.38 mi S of Waverly
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.980, -96.970
A couple severe storms affected part of northeast South Dakota during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple severe storms affected part of northeast South Dakota during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 16, 9:52 AM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1052 AM CDT MON JUL 16 2007 .UPDATE...REST OF TODAY WAVE OF LOW PRESSURE WILL SLIDE SOUTHEAST ACROSS THE STATE TODAY AND BRING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY. HAVE EXPANDED AREAL COVERAGE OF POPS TODAY AND INCREASED INTO LOW CHANCE CATEGORY ACROSS THE EASTERN CWA WHERE MORE WIDESPREAD ACTIVITY IS ONGOING OVER SOUTHEAST ND AND READY TO MOVE INTO PORTIONS OF NORTHEAST SD. ALSO LOWERED MAX TEMPS A FEW DEGREES ACROSS CENTRAL SD WITH THE EXPECTED CLOUD COVER THIS AFTERNOON. DEPENDING ON CLOUD TRENDS...MAY HAVE TO VISIT TEMPS AGAIN IN A COUPLE HOURS AND MAKE FURTHER ADJUSTMENTS. && .PREV DISCUSSION... .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... UPPER RIDGE AXIS EXPECTED TO REMAIN TO OUR WEST WITH TROUGH TO THE EAST THROUGH THE PERIOD...WHICH MEANS CONTINUED NORTHWEST FLOW OVER THE UPPER MIDWEST. WEATHER LOOKS A BIT MORE ACTIVE AS SEVERAL WAVES ROTATE THROUGH THE FLOW ACROSS THE AREA. AGAIN HAVE LEANED ON THE GFS AS IT HAS SHOWN BETTER CONSISTENCY OVER THE PAST WEEK. TODAY AND TONIGHT...CONVECTION ONGOING ACROSS NORTHEAST PORTION OF THE FORECAST AREA THIS MORNING SHOULD CLEAR AREA BY SUNRISE AS ASSOCIATED WAVE PUSHES SOUTHEAST. NEXT WAVE THAT WILL PUSH INTO AREA VISIBLE ON SATELLITE OVER NORTHERN MONTANA WITH DECENT CLOUD SHIELD AND CG STRIKES THAT HAVE INCREASED IN NUMBER IN PAST COUPLE OF HOURS. SINCE SIMILAR WAVE MOVING OUT OF MONTANA PRODUCED SHOWERS/STORMS ACROSS WESTERN PORTION OF AREA YESTERDAY NO REASON TO BELIEVE SAME THING WILL NOT HAPPEN TODAY INTO TONIGHT AS THIS WAVE COMES THROUGH...SO HAVE EXPANDED POPS ACROSS MUCH OF THE AREA. MODELS HAVE BACKED OFF ON THE IMPACT OF COLD FRONT THAT WAS DROPPING ACROSS THE AREA...WITH GUIDANCE NUMBERS MUCH WARMER THIS MORNING. BUMPED THINGS UP A BIT...BUT STAYED A BIT COOLER THAN GFS GUIDANCE AS CLOUDS FROM PREVIOUSLY MENTIONED WAVE WILL LIKELY LIMIT WARMING SOME. REST OF THE PERIOD...FLOW REMAINS DIRTY OVER THE REST OF THE PERIOD WITH RIDGE AXIS SHIFTING EAST A BIT. HAVE ADDED SOME MORE MENTION OF SHOWERS/STORMS ACROSS PORTIONS OF THE AREA DURING TUESDAY AFTERNOON/EVENING HOURS WHEN PEAK INSTABILITY WILL EXIST. BETTER CHANCE LOOKS TO BE WEDNESDAY AFTERNOON/NIGHT AS MODELS HAVE BEEN FAIRLY CONSISTENT WITH WAVE PUSHING THROUGH AREA. CURRENTLY SPC DAY 3 OUTLOOK HAS SLIGHT RISK JUST TO OUR WEST...SO WILL NEED TO KEEP AN EYE ON THIS PERIOD. THERMAL RIDGE TRIES TO BUILD ACROSS THE AREA A BIT MORE AS UPPER TROUGH MAKES SOME HEADWAY INTO THE WEST COAST. INHERITED TEMPERATURES WERE IN PRETTY GOOD SHAPE AND ONLY MODIFIED THEM A LITTLE. .LONG TERM...THURSDAY THROUGH SUNDAY ONCE AGAIN TODAY THE MODELS ARE PRETTY MUCH IN LOCK-STEP WITH THE LONG WAVE PATTERN OVER THE CONUS. AND THE PATTERN IS RATHER AMPLIFIED FOR THE TIME OF YEAR. MEANWHILE...AM STILL LOOKING AT BACKDOOR COOLING FROM A STRONG SURFACE HIGH ON THURSDAY AND FRIDAY THAT DROPS INTO THE UPPER MISSISSIPPI RIVER VALLEY. BASED ON 00Z H85 TEMPS FROM BOTH THE GFS/ECMWF...DECIDED TO BRING MAX AND MIN TEMPERATURES DOWN ANOTHER NOTCH SAID TIME PERIOD. KEPT IN CHANCE FOR RAIN ON THURSDAY BUT THE REMAINDER OF THE MEDIUM RANGE SHOULD PROVE MOSTLY DRY AS THERMAL RIDGE ALOFT BUILDS NORTHEAST ACROSS THE NORTHERN PLAINS. THE EURO MODEL AND GFS REMAIN THE MOST AGGRESSIVE WITH HEIGHT RISES LATE IN THE PERIOD. THE GFS IS PROGGING 600+ DECAMETER H5 HEIGHTS CENTERED OVER THE NORTHERN HIGH PLAINS BY DAYS 7-8 THIS SEEMS A BIT OVERDONE...HOWEVER...THE EURO MODEL IS NOT FAR BEHIND. THE NOGAPS AND CANADIAN ARE A TAD COOLER. NONETHELESS...THE NORTHERN PLAINS IS LOOKING PRETTY TOASTY FOR NEXT WEEKEND. LATER SHIFTS MAY NEED TO BUMP UP TEMPERATURES FOR DAYS 6-8. && .AVIATION... MOSTLY CLOUDY SKIES WILL SPREAD OVER MOST OF THE AREA TODAY...ALONG WITH A FEW ISOLD -TSRAS. CIGS WILL GENERALLY REMAIN VFR BUT COULD FALL TO MVFR WITHIN ANY ISOLD -TSRAS. CIGS BELOW 1000 FT HAVE BEEN OBSERVED ACROSS EXTREME NORTHERN PORTIONS OF TWEB ROUTE 256 THIS MORNING...BUT ARE NOT EXPECTED TO SPREAD MUCH FARTHER SOUTH DURING THE DAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TMT SHORT TERM...ZELTWANGER LONG TERM...TDK AVIATION...TMT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 519 AM CDT MON JUL 16 2007 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 519 AM CDT MON JUL 16 2007 /419 AM MDT MON JUL 16 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. AT THIS TIME THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS PORTIONS OF THE AREA TUESDAY AFTERNOON THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
914 AM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 3 W FREDERICK 45.83N 98.57W
07/15/2007 E60.00 MPH BROWN SD PUBLIC
ALSO PENNY SIZED HAIL AND 1 INCH OF RAIN.
1125 PM TSTM WND GST 2 W FREDERICK 45.83N 98.55W
07/15/2007 E65.00 MPH BROWN SD PUBLIC
ESTIMATED 60 TO 70 MPH WIND. 3/4 INCH OF RAIN IN 15
MINUTES AND PEA SIZED HAIL.
&&
JAZThe Aberdeen radar (KABR), 125 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
19 hail, 1 thunderstorm wind. Local standard time, as filed.
Seventy mph winds downed several large pine trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 52194, 52195, 52214, 52216, 52219, 52224, 52223, 52208, 52210, 52196, 52212, 52218, 52221, 52226, 52227, 52228, 52229, 52197, 52215, 52206.